Alert archive / Guam / Wind Advisories in 2017

Wind Advisory 2, NWS Guam

October 18, 2017

NWS Guam issued this wind advisory at Oct 18, 2017, 1:10 AM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2017, 1:10 AM CDT (06:10 UTC)
Expired
Oct 18, 2017, 4:00 AM CDT
In force
3 hr
Issued by
NWS Guam

The text

As transmitted.

841 
WWMY70 PGUM 180610
NPWMY

URGENT - WEATHER MESSAGE
National Weather Service Tiyan GU
408 PM ChST Wed Oct 18 2017

...MONSOON TO BRING STRONG WINDS TO THE CNMI...

.Heavy showers and thunderstorms associated with a circulation
near Saipan will produce strong and gusty winds across Tinian and
Saipan this evening.

GUZ003-004-180900-
/O.NEW.PGUM.WI.Y.0002.171018T0610Z-171018T0900Z/
Tinian-Saipan-
408 PM ChST Wed Oct 18 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CHST THIS EVENING...

The National Weather Service in Tiyan has issued a Wind Advisory,
which is in effect until 7 PM ChST this evening.

* TIMING...Through 700 PM ChST.

* WINDS...Southwest at 20 to 35 mph with gusts to 45 mph in heavy
  showers.

* IMPACTS...Minor property damage is possible with the higher
  gusts, due to weaker trees and loose limbs being blown down.
  Small, light objects may become airborne. Tin roofs, canopies,
  and tarps may be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Aydlett

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this wind advisory went out at Oct 17, 6:59 PM CDT, 6 hours 11 minutes earlier.

Area forecast discussion, Oct 17, 6:59 PM CDT, 6 hours 11 minutes before
Area Forecast Discussion...Updated
National Weather Service Tiyan GU
959 AM ChST Wed Oct 18 2017

.Update...
Satellite and radar show widespread rain and heavy showers across
the region. Satellite images show a circulation about 75 miles
west of Saipan near 15N 144.5E. A broad monsoon trough sits just
north of the CNMI putting the Marianas within a large area of
moist southwest flow. This will prolong showers and thunderstorms
across the islands for much of today, with only a small decrease
tonight. Prolonged heavy rain will saturate the soils and will
lead to an increased risk of mudslides in areas with steep
terrain.

Models are quite aggressive in developing this next circulation to
the east of the Marianas, perhaps too fast. Regardless, it will
need to be closely monitored the next several days.

&&

.Prev discussion... /issued 719 AM CHST Wed Oct 18 2017/

Marianas Synopsis...
Radar shows what may be a small circulation centered about 50 miles
west of Saipan, but it could also be the eastern end of a sharp
trough extending in from the west. There is no indication of a
closed circulation seen on IR satellite imagery. But a burst of
strong convection over and just west of Tinian and Saipan produced
wind gusts to 51 kt at Saipan airport between 3 and 4 AM and gusts
up to 38 kt on Tinian around the same time. That convection has now
greatly weakened and stratified, and the only strong convection on
satellite is 50-100 miles west of the islands.

Discussion...
Winds were updated out to about 48 hours to account for more wind
than previously forecast. This brings breezy conditions today to
Tinian and Saipan, which should diminish slightly tonight. The rest
of the forecast is the same as before, with scattered showers
lasting through Thursday night and isolated thunderstorms through
the next week. Forecast confidence is fairly low, as there is
uncertainty surrounding the possible circulation west of Saipan.
Both the GFS and ECMWF show a small but tight circulation developing
this afternoon east of Saipan, then moving away to the east to about
152E, then curving northwest and passing well north of Saipan over
the weekend--a highly unusual pattern.

Marine/Surf...
Buoy data has shown a rise in west to southwest swell from TS Lan
at Ritidian and Tanapag. As a result, have boosted that swell to
5 feet, and added it in to the combined seas, raising them to 7 to
9 feet. So far, this gives surf up to 7 feet on west and south facing
reefs, with east swell also producing surf up to 7 feet on east
facing reefs. So far, no high surf advisory has been needed, but
it wouldn't take much more west swell to produce high surf on west
and possibly south facing reefs. A Small Craft Advisory is in effect
for winds up to 25 kt in Tinian and Saipan waters, but then again,
seas are up to 9 feet, and only a small rise would produce hazardous
seas to go with the winds. So boaters and surfers should monitor
conditions carefully today, and heed any further advisories or
statements that may be issued.

Eastern Micronesia...
A weak monsoon trough is seen well north of Chuuk, Pohnpei and
Kosrae between 15N and 20N with weak ridging to the south, near
and south of Chuuk, Pohnpei and Kosrae. Convergence just north of
the ridge and near a weak trough north of Kosrae is generating
isolated thunderstorms and scattered showers near Pohnpei and
Majuro...and just north of Kosrae. GFS shows a weak circulation
developing within the surface trough just north of Kosrae. While
no significant weather systems are expected to affect the area the
next few days, weather conditions will remains generally unsettled
as weak disturbances pass through the region. Expect winds to be
gentle into the week and variable at times.

Wave models show a building northeast swell later in the week that
will generate higher surf along north and east facing reefs of
Majuro. Hazardous surf is not expected, but this wave event will
occur during the New Moon phase and its associated higher high tides.
Will watch closely for the threat of any minor coastal inundation
this weekend.

At Chuuk, a long period WNW swell will build into the area over the
weekend and into early next week. This will cause surf to rise to
near hazardous levels along west facing reefs around Monday.

Western Micronesia...
Breezy/gusty conditions will persist at least through tonight at
Yap and Koror as Tropical Storm Lan remains nearby. TS Lan has
resumed a northerly movement and will pull away from both Yap and
Koror. Biggest change in the near-term forecasts is for fewer
showers at both locations. Latest IR satellite animation shows
showers and deep convection consolidating closer to the center of
Lan with residual showers spreading farther from the center.
Scattered showers are expected today at Yap and Koror. Some of
these could still be heavy and produce wind gusts up to 35 knots.
Showers and winds will continue to taper off Thursday and Friday
as TS Lan continues north. Will have to watch for any banding of
showers over Yap or Koror within the monsoon flow south of Lan as
this could bring heavier rains and winds to either location than
currently forecast.

Seas will remain hazardous to small craft through the week with
hazardous surf spreading to north facing reefs over the weekend.
Surf could reach dangerous levels tonight along west facing reefs.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...High Surf Advisory until 6 AM CHST Monday for GUZ001>005.

Marianas Waters...Small Craft Advisory for winds until 6 PM CHST this evening for
     PMZ153-154.

&&

W. Aydlett

In the hours before

Special weather statement, Oct 17, 7:45 PM CDT, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Tiyan GU
1045 AM ChST Wed Oct 18 2017

GUZ001>004-181100-
Guam-Rota-Tinian-Saipan-
1045 AM ChST Wed Oct 18 2017

TROPICAL STORM LAN (25W) IS LOCATED NEAR 12N133E...ABOUT 835 MILES
WEST OF GUAM. IT WILL SLOWLY MOVE ALONG A GENERAL NORTHWARD
HEADING...PASSING WELL WEST OF THE MARIANAS OVER THE NEXT FEW DAYS.
ANOTHER WEAK CIRCULATION...ABOUT 85 MILES WEST-NORTHWEST OF SAIPAN
NEAR 16N145E IS EXPECTED TO DEVELOP WITHIN THE MONSOON TROUGH OVER
THE MARIANAS AS IT MOVES EASTWARD THROUGH TONIGHT. THIS CIRCULATION
AND MONSOON WILL MAINTAIN GUSTY SHOWERS AND ISOLATED THUNDERSTORMS
THROUGH AT LEAST THURSDAY NIGHT. IMPROVING WEATHER IS EXPECTED LATER
IN THE WEEK.

SEAS WILL STEADILY INCREASE IN RESPONSE TO BUILDING SOUTHWEST SWELL
GENERATED FROM THE BROAD CIRCULATION OF TROPICAL STORM LAN. SEAS
COULD REACH AS HIGH AS 11 TO 13 FEET OVER THE WEEKEND. THESE LARGE
SWELL WILL MAINTAIN HAZARDOUS SURF AND A HIGH RISK OF RIP CURRENTS
INTO EARLY NEXT WEEK.

CONDITIONS WILL NEED TO BE MONITORED CAREFULLY AS SEAS AND SURF
BUILD...ESPECIALLY FOR MARINE ACTIVITIES LATER THIS WEEK AND OVER THE
WEEKEND. THE CIRCULATION NEAR SAIPAN WILL ALSO NEED TO BE WATCHED
CLOSELY AS IT GRADUALLY DEVELOPS BEFORE HEADING NORTH AND AWAY FROM
THE AREA THIS WEEKEND.

IF YOU ARE PLANNING OUTDOOR OR MARINE ACTIVITY OR INTER-ISLAND TRAVEL
BE AWARE OF CURRENT MARINE CONDITIONS AND STAY INFORMED ON THE LATEST
FORECASTS AND ADVISORIES ISSUED BY THE NATIONAL WEATHER SERVICE AND
LOCAL EMERGENCY MANAGEMENT OFFICES.

PRODUCTS ISSUED BY THE NATIONAL WEATHER SERVICE ARE POSTED ON THE WFO
GUAM WEB PAGE AT WWW.PRH.NOAA.GOV/GUAM/.

AYDLETT
Special weather statement, Oct 17, 11:58 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TIYAN GU
258 PM ChST Wed Oct 18 2017

PMZ161-171-182000-
KOROR PALAU-YAP-
258 PM ChST Wed Oct 18 2017

...TYPHOON LAN NORTHWEST OF YAP AND KOROR MOVING NORTH...

AT 200 PM...TYPHOON LAN WAS CENTERED 390 MILES NORTH-NORTHWEST OF
KOROR AND 450 MILES WEST-NORTHWEST OF YAP AT 12.5N 132.2E. IT IS
MOVING NORTH AT 12 MPH WITH MAXIMUM SUSTAINED WINDS OF 75 MPH.
FOR MORE INFORMATION ON TYPHOON LAN...SEE PUBLIC ADVISORIES
ISSUED BY THE NATIONAL WEATHER SERVICE UNDER WMO HEADER WTPQ32
PGUM. BANDS OF SHOWERS AND ISOLATED THUNDERSTORMS ARE OCCURRING
ACROSS YAP STATE AND NORTHWEST PARTS OF THE REPUBLIC OF PALAU.

TYPHOON LAN WILL STEADILY INTENSIFY AS IT MOVES NORTHWARD AND
AWAY FROM KOROR AND YAP THE NEXT FEW DAYS. STRONG TO NEAR GALE
MONSOON WINDS AND SHOWERY WEATHER WILL CONTINUE TONIGHT THROUGH
THURSDAY. LOCALLY HEAVY RAINFALL IS STILL LIKELY WITHIN PASSING
RAIN BANDS. AN ADDITIONAL 1 TO 3 INCHES OF RAIN IS POSSIBLE AT
BOTH LOCATIONS THROUGH THURSDAY. THE POTENTIAL FOR MUDSLIDES
REMAINS FOR THE HIGH ISLANDS OF PALAU DUE TO THE SATURATED SOILS.

MONSOONAL WINDS AND LARGE WAVES WILL MAINTAIN HAZARDOUS SURF AND
HAZARDOUS BOATING CONDITIONS MOST OF THIS WEEK. THEREFORE INTER-
ISLAND TRAVEL BY BOAT IS NOT RECOMMENDED THE NEXT SEVERAL DAYS.

IF YOU ARE PLANNING OUTDOOR OR MARINE ACTIVITY...BE AWARE OF
CURRENT MARINE CONDITIONS AND STAY INFORMED ON LATEST FORECASTS
AND ADVISORIES ISSUED BY THE NATIONAL WEATHER SERVICE AND LOCAL
EMERGENCY MANAGEMENT OFFICES.

PRODUCTS ISSUED BY THE NATIONAL WEATHER SERVICE ARE POSTED ON THE WFO
GUAM WEB PAGE AT WWW.PRH.NOAA.GOV/GUAM/.

SIMPSON

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 10:44 PM CDTWind AdvisoryGUM5 hr
Oct 17, 11:49 PM CDTSpecial Marine WarningGUM86 min
Oct 18, 2:00 AM CDTHigh Surf AdvisoryGUM3 days

Nearby

Wind Advisories in Guam, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.